Texas, 2017

Blizzard and Winter Storm in Texas, April 29 to 30, 2017

April 29 to 30, 2017 · NWS AMA · 6 events in 3 counties and zones

An upper level low over eastern New Mexico within a deep neutral tilted trough with a 80-110 kt. 250 hPa jet streak providing upper level divergence over our region gave us good favorable upper level dynamics.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level low over eastern New Mexico within a deep neutral tilted trough with a 80-110 kt. 250 hPa jet streak providing upper level divergence over our region gave us good favorable upper level dynamics. In-conjunction with strong 850-700 hPa cold air advection as the 700 hPa and surface based low pressure systems moved into north central OK/south central KS by early AM on the 30th, this has helped to set up good frontogenetic snow at times across the far western Panhandles where a sharp low level temp gradient was established. This provided heavy snowfall rates at times, especially when the surface low began to occlude over KS the morning on the 30th. After warning criteria snow fell in the northwestern Panhandles and at the aforementioned time, winds began to increase as isobar gradient steepened further providing Blizzard conditions for several hours. Tri County Electric COOP reported the outage count peaked somewhere close to 18,000 meters off during mid-morning on Sunday the 30th with also about 500 downed powerlines across the coverage area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 5:28 AM CST, 32 minutes earlier.

Area forecast discussion, Apr 29, 5:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
628 AM CDT Sat Apr 29 2017

.AVIATION...
IFR and LIFR ceilings expected to prevail next 24 hours with
visibility being reduced by snow and blowing snow.  North surface
winds expected to gust into the 35 to 40 kt range today with only
a slight diminishment expected this evening.  At AMA, onset of
snow expected to occur around 20z, with some mixing with light
rain prior to full transition.

Cockrell

&&

.PREV DISCUSSION... /Issued 537 AM CDT Sat Apr 29 2017/

DISCUSSION...
Rain is already transitioning to snow in the northwest Panhandles
this morning with reports of around 1 inch so far in Texline.
GOES-R low level water vapor shows the classic comma shape of an
mid-latitude system that is transitioning into the mature phase with
the western Panhandles beginning to see the edge of the warm
conveyor belt. We can also see a deformation zone becoming more
defined in Colorado. As this system continues to slide eastward,
the northern Panhandles will see increasing moisture and ascent in
the dendritic growth zone, leading to enhanced snowfall rates. As
cold air advection takes place due to the northerly winds that are
in place, the rain will continue to transition to snow from
northwest to southeast throughout the day and into the overnight
hours. The heaviest amounts will be in the northwestern Panhandles
since they have the longest amount of time under snowfall
production and due to being the closest to the deformation zone.
On Sunday, the low pressure system should begin to push northeast
out of the area and place the Panhandles in the dry slot. This
should allow precip to end from southwest to northeast. As we
break out of the clouds, temperatures will see a slight warming as
opposed to the almost steady/slight decrease in temps on Saturday.
Snowfall amounts will range from 6 to 10 inches or so in the
northwest and 1 to 4 inches elsewhere with the far southeastern
Texas Panhandle likely getting less than 1 inch.

The beginning of the work week starts with dry northwest flow
aloft and allow things to dry out and begin to warm up again.
However, by mid-week another longwave upper level trough swings
down across the Rockies and brings another shot of rain and
isolated thunderstorms. Instability looks weak so the severe
weather threat should remain low. The end of the week into the
weekend looks dry as high pressure takes over.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                39  30  51  34  70 /  70  60  30   0   0
Beaver OK                  40  32  44  34  66 /  80  80  60  10   0
Boise City OK              33  27  41  29  54 /  90  70  40   0   5
Borger TX                  41  32  51  35  71 /  80  60  40   0   0
Boys Ranch TX              39  31  53  33  70 /  80  60  30   0   0
Canyon TX                  40  31  54  34  72 /  70  50  20   0   0
Clarendon TX               45  33  55  40  74 /  60  50  20   0   0
Dalhart TX                 35  29  46  30  64 /  80  60  30   0   0
Guymon OK                  36  30  44  32  62 /  90  70  50   5   0
Hereford TX                40  30  54  34  73 /  70  50  20   0   0
Lipscomb TX                42  33  47  35  69 /  80  70  50  10   0
Pampa TX                   40  31  48  36  70 /  70  60  30   0   0
Shamrock TX                46  35  53  39  74 /  70  60  20   0   0
Wellington TX              48  37  56  40  76 /  60  50  20   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 1 PM this afternoon to 7 PM CDT
     Sunday for the following zones: Armstrong...Carson...Deaf
     Smith...Gray...Hansford...Hemphill...Hutchinson...
     Lipscomb...Moore...Ochiltree...Oldham...Potter...Randall...
     Roberts...Sherman...Wheeler.

     Winter Storm Warning until 7 PM CDT Sunday for the following
     zones: Dallam...Hartley.

OK...Winter Weather Advisory from 1 PM this afternoon to 7 PM CDT
     Sunday for the following zones: Beaver.

     Winter Storm Warning until 7 PM CDT Sunday for the following
     zones: Cimarron...Texas.

&&

03/16
Hazardous weather outlook, Apr 29, 3:29 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
429 AM CDT Sat Apr 29 2017

OKZ001>003-TXZ001>020-292130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
429 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Winter precipitation is expected for much of the combined
Panhandles today through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winter precipitation is expected to continue for much of the
combined Panhandles into Sunday. Accumulating snow is expected is
expected across the Oklahoma Panhandle and all but the southeast
Texas Panhandle. Amounts of 1 to 4 inches will be possible across
much of the central Panhandles with as much as 6 to 10 inches
over much of the west and northwestern Panhandles.

Freezing temperatures are expected Saturday night across the
Oklahoma Panhandle and the northwestern two-thirds of the Texas
Panhandle and again on Sunday night across the northwestern one-
third of the combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Emergency Management officials, especially in the northwest
Panhandles, should be prepared for winter precipitation.
Observers and emergency management officials are requested to
relay snow reports to the National Weather Service in Amarillo.

Beat

In the hours before

Special weather statement, Apr 29, 12:17 AM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
117 AM CDT SAT APR 29 2017

OKZ003-TXZ004-005-009-290700-
Beaver OK-Ochiltree TX-Roberts TX-Lipscomb TX-
117 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER...
LIPSCOMB...NORTHEASTERN ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL
200 AM CDT...

At 117 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wolf Creek Park, or 14 miles southeast of Perryton, moving northeast
at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Lipscomb, Booker, Darrouzett, Wolf Creek Park and Elmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 10050 3606 10054 3604 10054 3600 10064
      3628 10093 3670 10049 3626 10000 3625 10000
TIME...MOT...LOC 0617Z 230DEG 51KT 3623 10064

JC
Special weather statement, Apr 29, 12:46 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
146 AM CDT SAT APR 29 2017

TXZ008-009-012>014-018-019-290730-
Gray TX-Hutchinson TX-Roberts TX-Potter TX-Donley TX-Carson TX-
Armstrong TX-
146 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...CARSON...SOUTHEASTERN
HUTCHINSON...WESTERN GRAY...EAST CENTRAL POTTER...SOUTHWESTERN
ROBERTS AND NORTHWESTERN DONLEY COUNTIES UNTIL 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Panhandle to 10 miles
northeast of Wayside. Movement was northeast at 55 mph.

Penny size hail will be possible with these storms. Hail may
accumulate on roadways causing hazardous travel.

Locations impacted include...
Pampa, Borger, Panhandle, Claude, White Deer, Groom, Skellytown,
Howardwick, Lake Mcclellan, Washburn, Goodnight, Kingsmill, Greenbelt
Lake and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 10113 3509 10068 3483 10143 3545 10173
TIME...MOT...LOC 0646Z 233DEG 47KT 3536 10161 3490 10141

JC
Special weather statement, Apr 29, 1:25 AM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
225 AM CDT SAT APR 29 2017

TXZ009-010-013>015-018>020-290815-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-Donley TX-Carson TX-
Collingsworth TX-Armstrong TX-
225 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...EASTERN ARMSTRONG...
EASTERN CARSON...GRAY...WESTERN COLLINGSWORTH...SOUTHERN ROBERTS...
WESTERN HEMPHILL AND DONLEY COUNTIES UNTIL 315 AM CDT...

At 225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Pampa to near Lake
Mcclellan to 16 miles west of Brice. Movement was east at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pampa, Canadian, Clarendon, Shamrock, Miami, Briscoe, Wheeler, White
Deer, Mclean, Groom, Lefors, Skellytown, Howardwick, Hedley, Lelia
Lake, Lake Mcclellan, Twitty, Goodnight, Kingsmill and Dozier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 10134 3563 10116 3563 10109 3569 10108
      3597 10035 3547 10013 3476 10044 3475 10051
      3475 10131
TIME...MOT...LOC 0725Z 249DEG 42KT 3562 10103 3525 10086 3470 10117

JC
Special weather statement, Apr 29, 2:16 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
316 AM CDT SAT APR 29 2017

TXZ013>015-018>020-290915-
Gray TX-Wheeler TX-Donley TX-Carson TX-Collingsworth TX-Armstrong TX-
316 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...EASTERN
ARMSTRONG...SOUTHEASTERN CARSON...GRAY...WESTERN COLLINGSWORTH AND
DONLEY COUNTIES UNTIL 415 AM CDT...

At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Claude to 6 miles
northwest of Caprock Canyon State Park. Movement was northeast at 50
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Clarendon, Mclean, Groom, Lefors, Howardwick, Hedley, Lelia Lake,
Lake Mcclellan, Quail, Kellerville, Goodnight, Dozier, Alanreed and
Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 10126 3518 10138 3562 10053 3476 10019
      3475 10023
TIME...MOT...LOC 0816Z 225DEG 43KT 3517 10131 3453 10112

JC
Local storm report, Apr 29, 5:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
651 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     SNOW             TEXLINE                 36.38N 103.02W
04/29/2017  E4.5 INCH        DALLAM             TX   CO-OP OBSERVER

            SOME DRIFTING ALSO OCCURRING. POWER IS OUT IN PARTS OF
            TOWN.

&&

EVENT NUMBER AMA1700363

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Dallam

When
April 29, 6:00 AM CST to April 30, 6:00 PM CST
Where
Dallam forecast zone
Reported by
Public
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Estimated 9-12 of snow for Dalhart and Texline.

Winter Storm, Hartley

When
April 29, 6:00 AM CST to April 30, 6:00 PM CST
Where
Hartley forecast zone
Reported by
Public
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Estimated 9-12 inches west of Dalhart.

Winter Storm, Sherman

When
April 29, 11:06 AM CST to April 30, 7:00 PM CST
Where
Sherman forecast zone
Reported by
Public
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Measured 10 inches of snow at Stratford.

Blizzard, Dallam

When
April 30, 9:25 AM CST to 7:00 PM CST
Where
Dallam forecast zone
Reported by
Public
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Blizzard conditions for greater than 3 hours for Dalhart and Texline.

Blizzard, Hartley

When
April 30, 9:25 AM CST to 7:00 PM CST
Where
Hartley forecast zone
Reported by
Public
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Blizzard conditions for more than 3 hours at Dalhart.

Blizzard, Sherman

When
April 30, 9:25 AM CST to 7:00 PM CST
Where
Sherman forecast zone
Reported by
Public
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Blizzard conditions for greater than 3 hours at Stratford.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696031, 696033, 696036, 696025, 696026, 696028.